Alert archive / Wisconsin / River Flood Warnings in 2018
River Flood Warning 45, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 18, 2018, 8:47 PM CDT for Jackson County, Wisconsin. It took effect at Jun 19, 2018, 12:09 AM CDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 8:47 PM CDT (01:47 UTC)
- In effect from
- Jun 19, 2018, 12:09 AM CDT
- Expired
- Jun 20, 2018, 1:42 AM CDT
- In force
- 26 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jackson County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black River (WI) at Black River Falls (BRFW3). The gauge peaked at 46.15 ft at Jun 18, 2018, 10:00 PM CDT.
- Action stage
- 43 ft
- Minor stage
- 47 ft
- Moderate stage
- 51 ft
- Major stage
- 55 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
495 WGUS43 KARX 190147 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 847 PM CDT Mon Jun 18 2018 ...Minor Flooding Expected along the Black River at Black River Falls... .Heavy rain over the weekend has resulted in rises along the Black River. Minor flooding is expected at Black River Falls. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC053-191346- /O.NEW.KARX.FL.W.0045.180619T0509Z-180620T0642Z/ /BRFW3.1.ER.180619T0509Z.180619T0600Z.180619T1242Z.NO/ 847 PM CDT Mon Jun 18 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Black River at Black River Falls. * from late tonight to late Tuesday night. * At 7:00 PM Monday, the stage was 45.8 feet. * Flood stage is 47.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage and to near 47.2 feet by Tuesday morning. The river will fall beow flood stage by Tuesday afternoon. * Impact...At 47.0 feet...Some rural roads may begin to flood including county Highway VV downstream near the La Crosse County line. && LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080 $$ Boyne
1 follow-up statement
682 WGUS83 KARX 190909 FLSARX Flood Statement National Weather Service La Crosse WI 409 AM CDT Tue Jun 19 2018 .Recent heavy rains has resulted in river rises across portions of the area. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC053-190939- /O.CAN.KARX.FL.W.0045.000000T0000Z-180620T0642Z/ /BRFW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 409 AM CDT Tue Jun 19 2018 The Flood Warning is cancelled for The Black River at Black River Falls. * At 2:00 AM Tuesday the stage was 46.1 feet. * Flood stage is 47.0 feet. * Forecast...The river crested below flood stage at 46.2 feet. The river will continue to fall to 41.5 feet by Wednesday morning. $$ WIC001-057-200008- /O.EXT.KARX.FL.W.0044.180619T1058Z-180623T1330Z/ /CROW3.1.ER.180619T1058Z.180619T1800Z.180622T1930Z.UU/ 409 AM CDT Tue Jun 19 2018 The Flood Warning continues for The Wisconsin River at Castle Rock Dam. * until Saturday morning...Or until the warning is cancelled. * At 3:10 AM Tuesday the flow was 23935 cfs. && LAT...LON 4392 9007 4402 9002 4402 8996 4377 8984 4377 8990 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 18, 6:50 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 18, 6:50 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Mon Jun 18 2018 .SHORT TERM...(Tonight through Tuesday night) Issued at 230 PM CDT Mon Jun 18 2018 Sfc cold front has slid south of I-90 early this afternoon and is progged to continue its gradually decent southwards - roughly from central IA into northern Il this evening. Upper level shortwave lifting northeast out of the southern/central Plains will track across the boundary tonight, providing another focusing mechanism for showers/storm development. Not a ton of push for the shortwave, and will likely continue to help with pcpn chances across the south into Tue. Moisture transport/LLJ initially into and across the front this evening, but quickly becomes more parallel - and not as convergent. All said, plenty of lift for available saturation for more showers/storms from late this afternoon into Tue. Setup, positioning of the various features continues to favor chances mostly south of I-90. As for the strong/severe question - latest satellite has kept much of the local area under bkn clouds from the morning into early afternoon. Hot, humid air mass remains in place south of the front. Instability is building with MUCAPEs of +2K J/kg possible across parts of NE IA/SW WI by 00z this evening. Deep shear remains confined to the cool sector well north of the front, but 0-3km shear suggested around 20-30 kts. That will provide some aid for storm development. See a strong/severe threat ala yesterday, but much depends on where the front/clearing line is at mid/late afternoon. Better chances just to the south, and southwest where the shortwave will have more of an influence this evening. Heavy rain (flooding?) threat remains - and more details below in the HYDROLOGY section. On the plus side, the passage of the cold front will usher in a cooler, less humid airmass. Temps looking to be at or below the seasonable normals into the weekend. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM CDT Mon Jun 18 2018 For Tuesday night thru Thursday night: Main fcst concerns this period are SHRA/TSRA chances mainly Tue night. Model runs of 18.12z offering a tightening consensus for the mid level low over the northern Rockies today to hold together (vs. opening up) and move SE from WY/MT into the mid MS valley thru this period. Fcst confidence for Tue night thru Thu night is average to good this cycle. Tightening consensus track of the mid level low now keeps it and much of the assocaited forcing/lift south/west of the fcst area this period. Some lower level thermo-dynamic forcing, aided by a lead shortwave, still impinges on the SW side of the fcst area Tue night. Some 20-40% SHRA/TSRA chances mainly across the S end of the fcst area Tue night, followed by SHRA/TSRA chances limited to the SW end of the fcst area Wed thru Thu night, are reasonable. An easterly sfc- 850mb flow out of high pressure over the great lakes is looking to keep highs Wed/Thu close to the mid June normals. For Friday through Monday (days 4 to 7): main fcst concerns this period are SHRA/TSRA chances Fri/Fri night and continued unsettled pattern Sat thru Mon. Medium range model runs of 18.12z continue with the tightening consensus on the evolution of the mid level low Fri/Sat, lifting it NE and opening it up Fri thru Sat. Plenty of between model and run- to-run differences by later Sat thru Mon, as an active looking flow pattern remains over the northern CONUS. Fcst confidence for Fri-Mon is average for a day 4-7 period. Mid level low opening up and lifting NE Fri into Sat would spread increasing moisture transport and some lift northward into the fcst area. SHRA/TSRA chances across much of the fcst area Fri afternoon/ evening reasonable at this point. Unsettled look of the flow pattern and model detail differences, cannot argue against the small consensus SHRA/TSRA chances much of the Sat-Mon period. Not all of the Sat-Mon periods will end up with some rain chances, but little confidence in picking out the dry ones at this time. Even with variability for precip chances Fri-Mon, consensus is for high pressure to hold over the great lakes, with persistent E to NE low level flow across the Upper Midwest. Blend of day 4-7 guidance highs a few degrees either side of normal looks good at this time. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 650 PM CDT Mon Jun 18 2018 Lower confidence forecast tonight on how the details will unfold. In the big picture, a weather system will bring light rain to the area overnight. CIGS are currently lower VFR or MVFR around the airfields. With showers moving in, ceilings will lower into solid MVFR, with KRST possibly in the IFR category. Visibilities should remain higher if rain rates arent too high, which they should not be with limited instability. Isolated thunder cannot be ruled out but this was too low to add to the TAF at this time. Confidence is lower on ceilings from 12Z onward on Tuesday. Tuesday && .HYDROLOGY... Issued at 230 PM CDT Mon Jun 18 2018 Heavy rainfall (2-4") has resulted in flooding (generally localized) across portions of western/north-central Wisconsin. Conditions have improved through the morning-early afternoon hours, and the areal flood warnings that were in effect were allowed to expire. The setup for heavy rain shifts south of Interstate 90 for this afternoon/night. Warm cloud depths close to 4.5K km and PWs in excess of +2 inches prime the pump for efficient heavy rain producers. Models point to cold front laying up west-east from central IA into northern IL this evening. Low level moisture transport/jet runs into the boundary, but generally more parallel to the boundary - not as favorable of an orientation. Still, with convection expected along and north of the boundary tonight, and west-east running storms for training, localized flooding could become a concern. Northeast IA and southwest WI hasn't seen much rain of late and a widespread flash flood threat doesn't look likely at this time - so don't anticipate the need for a watch. Rainfall across the region will contribute to rises on area rivers and streams, including along the Mississippi. Some river flooding could/will result over the next few days, dependent on where the heaviest rainfall occurs. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....RRS AVIATION...Baumgardt HYDROLOGY....Rieck
Hazardous weather outlook, Jun 18, 3:18 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 318 PM CDT Mon Jun 18 2018 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-191000- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 318 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible through tonight. Lightning and brief heavy rainfall are the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic thunderstorm chances through the week. At this time the probability for severe appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall amounts are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 318 PM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms across the area through tonight. A few storms could be strong to severe with heavy rainfall, damaging winds, and hail. Localized flooding is possible where storms repeat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic thunderstorm chances through the week. At this time the probability for severe appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall amounts are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 18, 5:40 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
540 PM CDT MON JUN 18 2018
IAZ029-030-182330-
Clayton-Fayette-
540 PM CDT MON JUN 18 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND FAYETTE
COUNTIES...
At 536 PM CDT, strong thunderstorms were located along a line
extending from near Sumner to near Aurora. Movement was northeast at
30 mph.
Torrential rainfall is occurring with these storms, which will lead
to reduced visibility, ponding of water on roads, and possibly
localized flooding. Do not drive your vehicle through flooded
roadways.
In addition, winds in excess of 30 mph are possible with these
storms.
Locations impacted include...
Oelwein, Guttenberg, Elkader, Fayette, Strawberry Point, Fairbank,
Edgewood, Garnavillo, Maynard, Arlington, Volga, Stanley, and Wadena.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9208 4291 9208 4291 9114 4288 9110
4283 9110 4283 9108 4274 9105 4269 9095
4268 9090 4265 9090
TIME...MOT...LOC 2236Z 235DEG 27KT 4278 9215 4263 9168
CASpecial weather statement, Jun 18, 6:41 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
641 PM CDT MON JUN 18 2018
IAZ029-030-WIZ061-190100-
Clayton-Fayette-Grant-
641 PM CDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CLAYTON...FAYETTE AND GRANT
COUNTIES...
Through 8 PM, strong thunderstorms with very heavy rain will move
northeast at 30 mph across Clayton and Fayette counties in northeast
Iowa and Grant County in southwest Wisconsin. Rainfall rates will
be up to 2 inches per hour and the winds will gust up to 40 mph.
Torrential rainfall with these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9208
4297 9208 4301 9043 4251 9042 4251 9064
TIME...MOT...LOC 2337Z 229DEG 33KT 4280 9192
JSBSpecial weather statement, Jun 18, 8:01 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
801 PM CDT MON JUN 18 2018
WIZ061-190230-
Grant-
801 PM CDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT GRANT COUNTY...
Through 930 PM, scattered strong thunderstorms will move east at
30 mph across Grant County. These thunderstorms will produce
winds in excess of 30 mph and hourly rainfall amounts up to
2 inches.
Torrential rainfall is occurring with some of these storms, and this
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 4254 9064 4264 9071 4269 9095 4272 9102
4275 9107 4288 9110 4291 9114 4297 9043
4251 9042 4251 9064
TIME...MOT...LOC 0057Z 269DEG 31KT 4283 9095
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:01 PM CDT | Special Weather Statement | ARX | Grant | 89 min |
| Jun 19, 10:28 AM CDT | River Flood Warning | ARX | Buffalo | 9 days |
Nearby
River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.